Can You Overdose on Antidepressants? (Signs, Symptoms & Treatment)
Around 13% of adults in the United States take antidepressants.1 While these medications are generally safe, there are some instances in which people can overdose on antidepressants.[/content-overview] Overall, around 5,500 people in the United States died in 2020 after overdosing on antidepressants. However, many of these overdoses also involved opioids.2 Statistics indicate that less than half of these overdoses fatalities involved antidepressants alone.2
What Is Depression?
Depression is a common type of mood disorder.3 It is characterized by having several of the following symptoms present during a 2 week period, with such impairment being a change from previous levels of functioning:3,4
- Depressed mood (feeling sad, empty, or hopeless).
- Loss of interest or pleasure in previously enjoyed activities.
- Changes in appetite or significant, unintended fluctuations in weight.
- Changes in sleep patterns (trouble sleeping or sleeping too much).
- Near daily psychomotor agitation (overt restlessness, trouble sitting still) or retardation (slowed movements).
- Loss of energy and fatigue.
- Feelings of excessive guilt and worthlessness.
- Having issues with thinking, concentration, and decisiveness.
- Recurrent thoughts of death, suicidal thoughts, or suicidal attempts.
Based on the number of symptoms present, symptom intensity, and the associated level of impairment of social and occupational functioning, doctors may grade major depression diagnoses by severity as mild, moderate, or severe.4 Given their prevalence and their debilitating nature, people struggling with depressive disorders of any severity often benefit from antidepressant therapy. Antidepressant medications serve as a cornerstone of treatment for depression and are among the most widely used pharmaceutical treatments in the country.1
Antidepressants: Definition & Types
Depression can develop for a variety of reasons, including biological factors, like genetics, and environmental factors, like traumatic events.3 Often in combination with various forms of psychotherapy, antidepressants serve as the first line of treatment for depression.3 As the most commonly prescribed type of antidepressant, selective serotonin reuptake inhibitors are thought to achieve their therapeutic effect in connection with increased serotonin activity throughout the brain.5 However, in addition to these, doctors have historically used several classes of antidepressants to treat depression. These different varieties include:
- Selective serotonin reuptake inhibitors (SSRIs) are the standard of treatment for many depressive disorders. SSRIs include such medications as fluoxetine (Prozac), sertraline (Zoloft), citalopram (Celexa), and escitalopram (Lexapro).5,6
- Selective serotonin norepinephrine reuptake inhibitors (SNRIs) are another type of antidepressant that impacts both serotonin and the neurotransmitter norepinephrine. SNRIs include duloxetine (Cymbalta), venlafaxine (Effexor), and desvenlafaxine (Pristique). The SNRIs are all FDA approved to treat major depression.7
- Tricyclic antidepressants (TCAs), along with monoamine oxidase inhibitors (MAOIs), represent some of the earliest drugs developed to treat depression. Although they have similar efficacy to the SSRIs, the more serious side effects associated with tricyclics do not make them the first line of treatment for most types of depression. Tricyclic medications increase both serotonin and norepinephrine activity, though they inhibit a variety of other neurotransmitter receptors.8 Tricyclic antidepressants include amitriptyline (Elavil), nortriptyline (Pamelor), and imipramine (Tofranil).6
Ample research affirms that antidepressants can be effective in treating depression.10 Though they are safely used by many people, as with most medications, adverse effects—including overdose—have been reported in association with the use of antidepressants.13,14
Signs & Symptoms of Antidepressant Overdose
Tricyclic antidepressants are among the most common type of antidepressant involved in an overdose, and the signs of an overdose can vary from one person to another. 14 If you ever suspect an overdose, it is critical to get evaluated right away. If you or your loved one show any of these signs of tricyclic antidepressant overdose, call 911 immediately:14
- Heart rhythm issues such as tachycardia.
- Hypotension (low blood pressure).
- Rigid muscles.
- Mental confusion.
- Blurred vision.
- Muscle twitches.
- Depressed breathing.
Tricyclic antidepressants aren’t the only family of depression treatment medications with the potential for overdose toxicity. For example, though they may be less cardiotoxic than earlier-generation depressants, SSRI overdoses can increase cardiovascular risks through elevations in blood pressure and certain types of arrhythmias (e.g., QTc interval prolongation).15 Seizures and altered mental status (including coma) have also been reported in connection with SSRI overdose.
An additional risk associated with an overdose of serotonin-elevating drugs like SSRIs, SNRIs, and MAOIs (as well as the potentially dangerous combination of 2 or more of these classes or other serotonergic drugs) involves serotonin toxicity, or what’s often referred to as serotonin syndrome.13,15
Serotonin Syndrome with Antidepressants
Serotonin toxicity is a potentially harmful effect of antidepressant overdose. Though symptoms may sometimes be relatively mild and/or go undetected, the condition could be serious enough that it requires urgent medical attention.
Serotonin toxicity is a clinical diagnosis based upon certain observed symptomatology.15 Signs and symptoms of potential serotonin toxicity may fall into three general categories—neuromuscular, autonomic, and mental status related.13,15 Within these categories, more specific indicators of serotonin syndrome include:13
- A type of muscle spasm called clonus (often more pronounced in lower extremities).
- Exaggerated deep tendon reflexes (hyperreflexia).
- Dilated pupils.
- Rapid pulse.
- Rapid breathing.
Mental status changes:
Though symptoms may sometimes be mild, and can resolve with observation and supportive care, people whose symptoms progress in severity sometimes require more emergent care and hospitalization to manage potentially dangerous complications such as dangerously elevated body temperature and rhabdomyolysis.13,15
Antidepressant Overdose Treatment
In a situation of suspected antidepressant overdose, you should call 911 immediately. When under the care of a doctor or treatment team, other steps that may be taken to manage antidepressant toxicity include the following:
In instances of suspected serotonin toxicity:15
- No additional doses of the antidepressant in question. Though it may seem obvious, this is a critical step in managing the potential for cumulative toxicity.
- Benzodiazepines may be administered to manage agitation and muscular rigidity.
- Uncontrolled muscle spasm or dangerously elevated body temperature may benefit from rapid cooling interventions and neuromuscular blocks.
- In severe cases, a person may need to be placed on a ventilator to assist with breathing.
For tricyclic antidepressants:14
- Other possible options include activated charcoal, which may be administered shortly after an overdose of tricyclic antidepressants to help reduce the absorption of the drug.
- The use of sodium bicarbonate has also been demonstrated to be effective in reducing heart arrhythmias in association with tricyclic poisoning.
- Lidocaine, as well as beta-blockers, may also be helpful for managing arrhythmia.
- In addition, norepinephrine can help with excessively low blood pressure or hypotension.
Follow-up care for a tricyclic antidepressant overdose may include monitoring a person for at least 12 hours afterward.14 Overall, the prognosis for an SSRI overdose is promising and most people make a full recovery.15 In some cases of SSRI toxicity, following up with a neurologist for aftercare may be necessary.5 Although some cases of antidepressant overdose may be accidental, if an intentional overdose is suspected, it is recommended that the person be assessed and referred for treatment to prevent further self-harm.16
Tips to Prevent Overdose
To help prevent an overdose, there are several things you can do including:15,19
- Talk to your doctor about any symptoms you experience that seem concerning or unusual to you after taking your anti-depressant.
- Ask questions about your medications and what to expect.
- Regularly go to your provider to be evaluated and monitored.
- Consult with your pharmacist to make sure you aren’t taking your antidepressant medication with other drugs that could increase your risk of overdose.
- Do not take your antidepressants in combination with illicit drugs.